Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Albany, NY

May 24, 2004Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at May 24, 2004, 7:48 PM EDT for Berkshire County, Massachusetts. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2004, 7:48 PM EDT (23:48 UTC)
Expired
May 24, 2004, 8:45 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Berkshire County, MA

The radar

The Albany radar (KENX), 80 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:00 PM EDTHAIL 0.75Great Barrington, MA
May 24, 8:00 PM EDTHAIL 0.75Great Barrington, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:55 PM EDTSevere Thunderstorm WatchSPC4 hr
May 24, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 242348
SVRALY
MAC003-250045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
748 PM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF GREAT BARRINGTON

* UNTIL 845 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF HOUSATONIC...OR ABOUT 9 MILES
  SOUTHEAST OF CHATHAM...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOUSATONIC...RISINGDALE AND GREAT BARRINGTON BY 755 PM EDT
  LENOX BY 800 PM EDT
  LEE BY 805 PM EDT
  BECKET BY 820 PM EDT

LAT...LON 4233 7359 4215 7354 4227 7249 4253 7257

$$
VTK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:00 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 24, 4:00 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT MON MAY 24 2004

UPDATED...SEVERE THUNDERSTORM WATCH ENTIRE COUNTY WARNING AREA UNTIL
9 PM.

.DISC...ROUNDS OF THUNDERSTORMS KEEP COMING. ALY COUNTY WARNING AREA
IN SLIGHT RISK WITH SPC DAY 1 (12Z/24TH-12Z/25TH). DAY 2
(12/25TH-12Z/26TH) GENERAL OUTLOOK WITH SLIGHT RISK JUST TO OUR
WEST. DAY 3 (12Z/26TH-12Z/27TH) SLIGHT RISK MOST OF AREA. ATMOSPHERE
CONTINUES TO BE MOIST AND VOLATILE.

MODEL DIFFERENCES ARE HANDLING THE DEVELOPMENT OF IMPULSES AND THEIR
INTERACTION WITH FRONTAL ZONE. WILL FAVOR THE SLIGHTLY STRONGER GFS
WITH SURFACE WAVE EXPECTED TO LIFT TOWARD UPPER MID WEST OVERNIGHT
AND TUESDAY MORNING GIVEN THE STRONGER INITIALIZATION OF ASSOCIATED
SHORT WAVE OVER THE CENTRAL HIGH PLAINS.

THIS AFTERNOON/EVENING...ANOTHER ROUND OF THUNDERSTORMS...SEVERE
POSSIBLE. WILL BE IN WARM SECTOR AS WARM FRONT FINALLY MOVING TO
NORTH. THE MAIN UPPER TROUGH...SURFACE LOW AND COLD/OCCLUDED FRONT
WILL MOVE ACROSS NEW YORK INTO NEW ENGLAND. MID LEVEL FLOW STRONG
WITH 50-60 KT. PRIMARILY THREAT DAMAGING WIND THREAT. ALSO...STEEP
LAPSE RATES WILL ALSO FAVOR A HAIL THREAT. MAY NEED REST OF TODAY OR
THROUGH EARLY THIS EVENING PERIOD TO HANDLE CONVECTION.

LATE TONIGHT AND TUESDAY...AFTER FRONT MOVES THROUGH AND CONVECTION
MOVES OFF WITH IT WEAK RIDGING BUILDS IN BRIEFLY.

TUESDAY NIGHT INTO WEDNESDAY...FRONTAL BOUNDARY WHICH WILL PASS
THROUGH TONIGHT WITH STALL TO OUR SOUTH THEN RETURN NORTH AS A WARM
FRONT TUESDAY NIGHT. MAIN LOW WILL MOVE ACROSS EASTERN CANADA.
HOWEVER...ENERGY/LOW EJECTS FROM SOUTHERN PLAINS SYSTEM AND MOVE
ACROSS OHIO VALLEY TRIGGERING MORE CONVECTION BEST CHANCES WILL BE
WEDNESDAY MORNING.

LONG TERM...FOLLOWED HPC GUIDANCE.

.AVIATION...VFR TO MVFR CONDITIONS EARLY THIS AFTERNOON IMPROVING AT
ALL VFR. MVFR WILL OCCUR WITH CONVECTION WITH POSSIBLE IFR LATE THIS
AFTERNOON AND EVENING. ONCE CONVECTION MOVES OUT MVFR WITH FOG AND
SCT STRATUS EXPECTED.

.HYDROLOGY...VERY HEAVY RAINS ASSOCIATED WITH CONVECTION AND ALREADY
WET CONDITIONS HAS PRODUCED SOME FLOODING ACROSS AREA. SEE FLOOD
STATEMENTS (FLSALY) FOR DETAILS ON MOHAWK...MATTAWEE AND SACANDAGA
RIVERS. MORE HEAVY RAINS WITH CONVECTION LATER TODAY BUT STORMS
SHOULD MOVE QUICKLY ENOUGH.

.ALY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT...CTZ001-013-
MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015.
Hazardous weather outlook, May 24, 5:06 AM EDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
506 AM EDT MON MAY 24 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  AN ADDITIONAL
CONCERN IS FLASH FLOODING.  BECAUSE SOME AREAS FROM THE MOHAWK VALLEY
NORTHWARD INTO THE ADIRONDACKS AND EAST TO LAKE GEORGE HAD HEAVY
RAINFALL SUNDAY NIGHT...THESE AREAS HAVE THE GREATEST THREAT OF FLASH
FLOODING TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Local storm report, May 24, 2:30 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     ASHLAND                 42.30N 74.33W
05/24/2004                   GREENE             NY   DEPT OF HIGHWAYS

            TREES DOWN ON ROAD

&&

VTK
Local storm report, May 24, 3:06 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
306 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     MIDDLEBURGH             42.60N 74.33W
05/24/2004                   SCHOHARIE          NY   DEPT OF HIGHWAYS

            TREES DOWN

&&

VTK
Local storm report, May 24, 4:03 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             FRANKFORT               43.04N 75.07W
05/24/2004  1.75 INCH        HERKIMER           NY   BROADCAST MEDIA

&&

VTK
Special weather statement, May 24, 7:12 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
712 PM EDT MON MAY 24 2004

NYZ050-084-VTZ013-242330-

...THUNDERSTORMS IN BENNINGTON...SARATOGA AND WASHINGTON COUNTIES...

THERE HAVE BEEN REPORTS OF LOCALIZED ROAD FLOODING IN SARATOGA
COUNTY AT HIGH POINT NEAR MALTA RIDGE.

RADAR INDICATED ONE HOUR RAINFALL AMOUNTS RANGING FROM 2 TO 3.5
INCHES IN A STRIP FROM BALLSTON SPA IN SARATOGA COUNTY TO NEAR NORTH
EASTON AND WHITE CREEK IN WASHINGTON COUNTY.

OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO SHAFTSBURY...
ARLINGTON...ROUND LAKE...GREENWICH AND CAMBRIDGE.
Local storm report, May 24, 7:19 PM EDT, 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0719PM     MON MAY 24 2004
#1 0000001 000
FHIF WLSR APTS
00152    FILE 28   HIGHLAND FALLS PO NY0352400               MAY 24-04
TO       APB

         ROUTE 9W IS CLOSED IN FORT MONTGOMERY DUE TO A SERIOUS

PI MVA.   AWAITING ACCIDENT RECONSTRUCTION TEAM

TRAFFIC IS BEING REROUTED THROUGH MONTGOMERY ROAD BACK TO ROUTE 9W

UNKNOWN  ESTIMATED TIME FOR ROAD TO BE REOPENED.

AUTH CHIEF PETER MILLER                          BORRA/1916
     CHIEF JOHN WHIFFEN TOWN OF HIGHLANDS POLICE NY0355800
OPER - BORRA,GINAMARIE                1918

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:15 PM EDTSevere Thunderstorm WarningALYBerkshire60 min
May 24, 5:51 PM EDTSevere Thunderstorm WarningALYBerkshire54 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.